Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 33, NWS Newport/Morehead City, NC

July 10, 2024Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 10, 2024, 9:56 AM EDT for Carteret County, North Carolina. It took effect at Jul 10, 2024, 11:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2024, 9:56 AM EDT (13:56 UTC)
In effect from
Jul 10, 2024, 11:00 AM EDT
Expired
Jul 10, 2024, 7:00 PM EDT
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WHUS42 KMHX 101356
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
956 AM EDT Wed Jul 10 2024

NCZ195-196-102300-
/O.NEW.KMHX.BH.S.0033.240710T1500Z-240710T2300Z/
West Carteret-East Carteret-
956 AM EDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM EDT THIS
EVENING SOUTH OF CAPE LOOKOUT TO BOGUE INLET...

* WHAT...Dangerous rip currents.

* WHERE...Core Banks beaches south of Cape Lookout, and Bogue 
  Banks beaches.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 530 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
125 
WHUS42 KMHX 101405
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1005 AM EDT Wed Jul 10 2024

NCZ195-196-102300-
/O.CON.KMHX.BH.S.0033.240710T1500Z-240710T2300Z/
West Carteret-East Carteret-
1005 AM EDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Core Banks beaches, and Bogue Banks beaches.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 530 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 10, 9:10 AM EDT, 46 minutes earlier.

Area forecast discussion, Jul 10, 9:10 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
910 AM EDT Wed Jul 10 2024

.SYNOPSIS...
High pressure continues off the coast while the remnants of
Beryl lifts across the eastern Great Lakes and a trailing cold
front approaches from the west today. The front will become
stalled across the region Thursday through the weekend with
moist southerly flow bringing periods of heavy rain. The front
will dissipate early next week with hot temps and the potential
to heat indices in excess of 105 degrees returning.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 910 AM Wednesday... Key Messages:
1) Heat indices will peak around 100-105 across much of the
region this afternoon. A Heat Advisory has been issued for most
counties inland from the coast.

2) Scattered showers along the coast this morning with scattered
showers and thunderstorms developing across the coastal plain
this afternoon.

No changes to previous thinking. Upper ridging off the Mid-
Atlantic coast continues to extend into the area today while an
upper trough resides over the Mid West. At the surface, the
Bermuda high remains dominant across the western Atlantic while
the remnants of TC Beryl currently centered over IN will lift
into the eastern Great Lakes region. A trailing cold front from
Beryl's remnants will slowly move across the piedmont through
the day.

Warm and moist conditions prevail across the region this
morning with weak mid level troughing producing isolated to
scattered showers across coastal sections of the FA this
morning. Focus will shift inland late morning through the
afternoon as instability increases. Heavy rain continues to be
the main threat from showers/storms with PW values around 2.25".
MLCAPES peak around 1500 J/kg with moist adiabatic sounding
profiles will limit the severe threat but heavier showers could
bring brief gusty winds.

The heat continues across the region with high reaching the low
to mid 90s inland and mid to upper 80s along the coast. Heat
indices will peak around 100-105 across much of the area this
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 4 AM Wednesday...Showers expected to wane during the
evening with loss of sfc heating. However, the cold front will
continue to approach the area overnight moving into western
sections toward daybreak with shower activity ramping up as low
level convergence increases. The threat for locally heavy rain
continues with PW values increasing to around 2.5". Lows will be
in the mid to upper 70s inland to around 80 coast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 330 AM Wednesday...

Key Messages:

-Very wet period expected Thursday through the weekend, with heavy
rain chances likely (70-80%) at times with localized flooding
possible. Severe threat remains relatively low at this time.

-Warm temps continue, with Heat Indices near or just above 100F
every day outside of Friday. Starting on Monday heat indices of 105-
110 degrees are possible.

Wet and warm will be the story for the long term forecast as the
remnants of Beryl move into the northeastern US with a frontal
system extending southward into the Carolinas that becomes
nearly stationary for the end of the week through the weekend.
This feature will remain between high pressure offshore and
lower pressure to the north and west. This pattern will
facilitate extremely efficient moisture transport off of the
Atlantic over the Carolinas. This is highlighted by the ECMWF
extreme forecast index which is showing anomalously high
precipitation values over the Carolinas. In addition model
soundings show PW values approaching 2.5 inches at times. This
has resulted in WPC initiating a marginal risk for excessive
rainfall on Thursday and a slight risk for Friday. Highest
rainfall totals for the next seven days could top out in the 4-5
inch range, which would be a positive for the areas of the
state currently experiencing drought but at the same time could
bring flooding chances to some areas.

While there will also be a chance for thunderstorms each day, the
chances for severe weather remain underwhelming. While there will
certainly be enough moisture and instability to initiate
convection, shear values are lacking. Thus the heavy rain is the
primary threat during this time period.

Not to be overlooked in the long term is the threat for extreme
heat, particularly beginning on Sunday through the end of the
forecast period. Expect high temperatures in the low to mid 90s
inland with upper 80s to low 90s along the coast. Heat index values
will push or exceed 105 degrees each day in most locations except
the extreme coastal areas.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /Through Tonight/...
As of 730 AM Wednesday...Mix of MVFR and VFR across rtes this
morning with isolated to scattered showers near the coast.
Plenty of low level moisture in place and guidance suggesting a
period pred MVFR cigs across most rtes this morning. Cigs
should lift to VFR late morning with isolated to scattered
showers and storms developing inland bringing occasional sub-VFR
conditions. A front will approach rtes late tonight with precip
chances increasing after midnight with MVFR conditions
developing across most rtes.

LONG TERM /Thursday through Sunday/...
As of 330 AM Wednesday...For thursday and beyond expect sub
optimal aviation conditions as a very wet period begins across
eastern NC. Precipitation may be heavy at times affecting
ceilings and visibilities during the heaviest rainfall and
overnight periods. Rain is expected to continue through the
weekend before relenting early next week. Thunderstorms are also
possible during this time, particularly in the afternoons but
severe weather is unlikely. Winds will keep a southerly
component at 5-10 knots gusting to 15 kts.

&&

.MARINE...
SHORT TERM /Through Tonight/...
As of 910 AM Wednesday...No changes to previous thinking..
Bermuda high pressure remains offshore with a slow moving cold
front approaching the waters from the west. Southerly winds will
continue across the waters, mainly around 10-15 kt this morning
but locally up to 20 kt across the Pamlico Sound and offshore
waters. Wind increase to 15-20 kt with occasional gusts to 25 kt
across all waters this afternoon though tonight as gradients
tighten with the approaching front. Seas will continue around
2-4 ft with some 5 ft seas possible late in the period.

LONG TERM /Thursday through Sunday/...
As of 330 AM Wednesday...Chances for small craft advisory
across the central and southern waters Thursday afternoon
through Saturday with wind gusts approaching 25 kts and seas
near 6 ft possible. Waves and winds will begin to relax on
Saturday but heavy rain is likely through the weekend before
marine conditions begin to mellow for early next week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 7 PM EDT this evening for NCZ029-044-045-
     079-080-090>092-094-193-194-198.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...JME/SK
SHORT TERM...SK
LONG TERM...RTE
AVIATION...RTE/SK
MARINE...RTE/JME/SK
Hazardous weather outlook, Jul 10, 5:51 AM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
551 AM EDT Wed Jul 10 2024

NCZ029-044-045-079-080-090>092-094-193-194-198-111000-
Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones-Pamlico-
Northern Craven-Southern Craven-Inland Onslow-
551 AM EDT Wed Jul 10 2024

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain with localized flooding is possible Thursday through
Saturday. Beginning on Sunday, heat index values could reach 105-110
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-047-081-195-196-199-203>205-111000-
Tyrrell-Mainland Dare-Mainland Hyde-West Carteret-East Carteret-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
551 AM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain with localized flooding is possible Thursday through
Saturday. Beginning on Sunday, heat index values could reach 105-110
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:44 AM EDTHeat AdvisoryMHXBeaufort, Craven, Duplin, Greene, Jones, Lenoir and 5 more13 hr
Jul 10, 3:00 PM EDTSmall Craft AdvisoryMHX3 days
Jul 10, 5:46 PM EDTSmall Craft AdvisoryMHX8 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.